Browse

You are looking at 1 - 3 of 3 items for :

  • Condition/ Syndrome x
  • Prostate-specific antigen x
  • Clinical Overview x
Clear All
Open access

Anne de Bray, Zaki K Hassan-Smith, Jamal Dirie, Edward Littleton, Swarupsinh Chavda, John Ayuk, Paul Sanghera and Niki Karavitaki

Summary

A 48-year-old man was diagnosed with a large macroprolactinoma in 1982 treated with surgery, adjuvant radiotherapy and bromocriptine. Normal prolactin was achieved in 2005 but in 2009 it started rising. Pituitary MRIs in 2009, 2012, 2014 and 2015 were reported as showing empty pituitary fossa. Prolactin continued to increase (despite increasing bromocriptine dose). Trialling cabergoline had no effect (prolactin 191,380 mU/L). In January 2016, he presented with right facial weakness and CT head was reported as showing no acute intracranial abnormality. In late 2016, he was referred to ENT with hoarse voice; left hypoglossal and recurrent laryngeal nerve palsies were found. At this point, prolactin was 534,176 mU/L. Just before further endocrine review, he had a fall and CT head showed a basal skull mass invading the left petrous temporal bone. Pituitary MRI revealed a large enhancing mass within the sella infiltrating the clivus, extending into the left petrous apex and occipital condyle with involvement of the left Meckel’s cave, internal acoustic meatus, jugular foramen and hypoglossal canal. At that time, left abducens nerve palsy was also present. CT thorax/abdomen/pelvis excluded malignancy. Review of previous images suggested that this lesion had started becoming evident below the fossa in pituitary MRI of 2015. Temozolomide was initiated. After eight cycles, there is significant tumour reduction with prolactin 1565 mU/L and cranial nerve deficits have remained stable. Prolactinomas can manifest aggressive behaviour even decades after initial treatment highlighting the unpredictable clinical course they can demonstrate and the need for careful imaging review.

Learning points:

  • Aggressive behaviour of prolactinomas can manifest even decades after first treatment highlighting the unpredictable clinical course these tumours can demonstrate.

  • Escape from control of hyperprolactinaemia in the absence of sellar adenomatous tissue requires careful and systematic search for the anatomical localisation of the lesion responsible for the prolactin excess.

  • Temozolomide is a valuable agent in the therapeutic armamentarium for aggressive/invasive prolactinomas, particularly if they are not amenable to other treatment modalities.

Open access

B Cangiano, C Cacciatore, L Persani and M Bonomi

We describe a case of severe erythrocytosis caused by testosterone replacement therapy in a 66-year-old man affected with hypogonadotropic hypogonadism (HH) determining osteoporosis, resolved by switching to restoration therapy with clomiphene citrate. The patient complained fatigue, loss of libido and defective erections and a spontaneous vertebral fracture despite bisphosphonate therapy and vitamin D supplementation. The examinations proved isolated HH and he was therefore treated with testosterone gel with regression of specific manifestations but elevated hemoglobin and hematocrit values. Therefore, it was decided to switch to a restoration therapy with clomiphene citrate 25 mg/die, which resulted in the resolution of symptoms without evident side effects. In a couple of months, the patient showed normalization of testosterone levels and increment of testicular volume. Since secondary hypogonadism is the consequence of an insufficient stimulation of the gonads by hypothalamic–pituitary axis, therapeutic approaches aimed to restore endogenous testosterone production should be considered in alternative to testosterone replacement, particularly if side effects intervene. Among these strategies, clomiphene citrate seems to have a high efficacy and safety profile also in the elderly with isolated HH and no evident pituitary lesion.

Learning points:

  • Hypogonadism should always be assessed in patients with severe loss in BMD and undergo appropriate medical treatment.

  • In hypogonadotropic hypogonadism, more approaches are available other than testosterone replacement therapy alone.

  • In patients with severe late-onset central hypogonadism presenting with erythrocytosis even at low doses of replacement therapy, restoration therapy with clomiphene could prove to be an effective solution, particularly in patients with a reversible disruption of GNRH/gonadotropin functions.

  • Clomiphene citrate increases gonadotropin levels and testicular volume and should therefore be considered in hypogonadal men who wish to remain fertile.

Open access

Fergus Keane, Aoife M Egan, Patrick Navin, Francesca Brett and Michael C Dennedy

Summary

Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Drug-induced pituitary apoplexy is a rare but important consideration when evaluating patients with this presentation. We describe an unusual case of a patient with a known pituitary macroadenoma presenting with acute-onset third nerve palsy and headache secondary to tumour enlargement and apoplexy. This followed gonadotropin-releasing hormone (GNRH) agonist therapy used to treat metastatic prostate carcinoma. Following acute management, the patient underwent transphenoidal debulking of his pituitary gland with resolution of his third nerve palsy. Subsequent retrospective data interpretation revealed that this had been a secretory gonadotropinoma and GNRH agonist therapy resulted in raised gonadotropins and testosterone. Hence, further management of his prostate carcinoma required GNRH antagonist therapy and external beam radiotherapy. This case demonstrates an uncommon complication of GNRH agonist therapy in the setting of a pituitary macroadenoma. It also highlights the importance of careful, serial data interpretation in patients with pituitary adenomas. Finally, this case presents a unique insight into the challenges of managing a hormonal-dependent prostate cancer in a patient with a secretory pituitary tumour.

Learning points

  • While non-functioning gonadotropinomas represent the most common form of pituitary macroadenoma, functioning gonadotropinomas are exceedingly rare.

  • Acute tumour enlargement, with potential pituitary apoplexy, is a rare but important adverse effect arising from GNRH agonist therapy in the presence of both functioning and non-functioning pituitary gonadotropinomas.

  • GNRH antagonist therapy represents an alternative treatment option for patients with hormonal therapy-requiring prostate cancer, who also have diagnosed with a pituitary gonadotropinoma.